Texas, 2023Wildfire in Texas, August 7 to 9, 2023
August 7 to 9, 2023 · NWS BRO · 1 event in 1 county or zone
Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 7th. Moderate southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Conditions were very favorable for wildfire spread with high pressure and dry weather in place leading up to and during the day of August 7th. Moderate southeasterly winds combined with cured ground fuels from the developing drought allowed for rapid wildfire growth. The Jennings Fire in central Zapata County ignited the afternoon of August 7th around 1:00 PM CDT and continued until 12:17 PM CDT on August 10th when it was announced it was 100 percent contained. The fire consumed a total of 3,506 acres.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 7, 5:20 AM CST, 4 hours 11 minutes earlier.
Area forecast discussion, Aug 7, 5:20 AM CST, 4 hours 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
620 AM CDT Mon Aug 7 2023
...New AVIATION...
.SHORT TERM...
(Today through Tuesday)
Issued at 357 AM CDT Mon Aug 7 2023
Mid-level ridging will remain in place through the period. Strong
subsidence will maintain hot to very hot, humid, and rain-free
conditions across Deep South Texas through the short-term. Dangerous
heat continues with Heat Advisories expected through Tuesday. High
temperatures for today and tomorrow are expected to remain above
normal, with highs generally in the 100s, with 90s along the coast.
A slight increase in heat and less mix-out of dewpoints should
support higher heat indices today and Tuesday. Heat indices are
expected to range between 108 to 115 degrees across much of the area
this afternoon. A Heat Advisory remains in effect Hidalgo, Brooks,
and the Inland and Coastal portions of Kenedy, Willacy, and Cameron
Counties from 12 PM this afternoon until 7 PM this evening. Will
issue an SPS for elevated heat for Jim Hogg, Starr and Zapata
counties, but a few locations may briefly exceed 111 degrees late in
the afternoon. The low temperatures for tonight are expected to be
in the upper 70s to low 80s.
&&
.LONG TERM...
(Tuesday Night through Sunday)
Issued at 357 AM CDT Mon Aug 7 2023
Still no significant synoptic changes during this portion of the
total forecast. The relentless onslaught of heat will persist
with broad 500 mb high pressure remaining the dominant feature
over the BRO CWFA. With the exception of a highly isolated shower
over the far offshore Gulf of Mexico waters, dry weather inland is
a certainty. Well above normal daytime high temperatures will
continue to be the rule, and muggy overnight lows will provide
little relief. The only smidgen of relief will come in the form of
a breezy to windy onshore flow, courtesy of the ongoing inland
thermal low and marine high pressure interaction. In fact, wind
speeds may be strong enough Wednesday into Wednesday night to
require a Wind Advisory for the eastern three counties.
Finally, a Heat Advisory may be needed for portions or all of
Deep South Texas and the Rio Grande Valley throughout the long
term period, and an Excessive Heat Warning cannot be ruled out for
the same time frame for a select few counties.
&&
.AVIATION...
(12Z TAFS)
Issued at 619 AM CDT Mon Aug 7 2023
Mostly clear skies and light south-southeast winds prevail across
Deep South Texas early this morning. Light southeast winds this
morning will increase and become gusty later this morning into the
afternoon, with gusts up to 25 kts are likely through around
sunset. VFR conditions are expected for the next 24 hours.
&&
.MARINE...
(Today through Tuesday)
Issued at 357 AM CDT Mon Aug 7 2023
Broad high pressure across the Gulf continues to maintain mainly
moderate onshore flow and low to moderate seas. Slightly higher
winds this afternoon and Tuesday afternoon will lead to Small
Craft Exercise Caution conditions, especially on the Laguna Madre.
Winds could approach small craft advisory by late Tuesday
afternoon on the Laguna Madre as the pressure gradient
strengthens.
(Tuesday Night through Sunday)
Less than ideal marine conditions continue to be anticipated
during the period due to an enhanced surface pressure gradient. A
combination of Small Craft Exercise Caution and Small Craft
Advisory is expected through Saturday along the Lower Texas Coast,
mainly due to winds. Conditions may begin to improve beginning on
Sunday.
&&
.FIRE WEATHER...
Issued at 357 AM CDT Mon Aug 7 2023
Dry to critically dry fuels, relative humidity falling to 20 to
35 percent west of US 281 and 30 to 40 percent near the coast, and
breezy 20-foot level winds will require a Rangeland Fire Danger
Statement for this afternoon. The Fire Danger Statement is in
effect from 1 PM this afternoon until 7 PM this evening for all
but the coastal and barrier island zones.
&&
.CLIMATE...
Issued at 357 AM CDT Mon Aug 7 2023
More record or near record breaking temperatures will be possible
today and Tuesday. Brownsville's record high for today is 101 and
100 for Tuesday, with the forecast high both days of 100 degrees.
Harlingen's record for today is 103 and 104 for Tuesday, with the
forecast high of 102 degrees each afternoon. McAllen's records
are 105 today and 106 on Tuesday with highs each day topping out
at 103 degrees.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 98 82 98 83 / 0 0 0 0
HARLINGEN 101 79 101 79 / 0 0 0 0
MCALLEN 103 80 103 81 / 0 0 0 0
RIO GRANDE CITY 106 79 106 80 / 0 0 0 0
SOUTH PADRE ISLAND 90 82 91 83 / 0 0 0 0
BAYVIEW/PORT ISABEL 98 80 98 80 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory from noon today to 7 PM CDT this evening for
TXZ250-251-253>255-351-353>355.
GM...None.
&&
SHORT TERM...63-KC
LONG TERM....66-Tomaselli
AVIATION...63-KCHazardous weather outlook, Aug 7, 2:38 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
338 AM CDT Mon Aug 7 2023
TXZ248>255-351-353>355-451-454-455-081100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
338 AM CDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
A Heat Advisory is in effect for Cameron, Willacy, Kenedy, Brooks,
and Hidalgo counties from 12 PM CDT to 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional Heat Advisories are possible for portions or all of
Deep South Texas and the Rio Grande Valley through the entire
period. An Excessive Heat Warning may also be needed through the
entire period for select counties.
An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach Wednesday through
Saturday.
A Wind Advisory may be be needed for portions or all of the
eastern three counties of Deep South Texas and the Rio Grande
Valley Wednesday through Wednesday night.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-081100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
338 AM CDT Mon Aug 7 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A Small Craft Advisory is possible along the Lower Texas Coast
Tuesday through Friday, especially for the Laguna Madre.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotter activation will not be needed.
Wildfire, Zapata
- When
- August 7, 9:31 AM CST to August 9, 5:00 PM CST
- Where
- Zapata forecast zone
- Property damage
- $10,000
- Reported by
- Park/Forest Service
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
The Jennings Fire in Zapata County burned 3,506 acres. A Spot Request was received at 2:19 PM CDT and an article from the Zapata County News was used to estimate the start time of the fire at around 10:31AM CDT on August 7th. It was contained at 12:17 PM CDT on August 10th. The event known as the Jennings Fire was estimated to have ignited around 10:31AM CDT about 15 miles northwest of Zapata, TX on August 7th along Texas Highway 16. It burned until the afternoon of August 9th when it was announced to be 100 percent contained at 6:00PM CDT. This wildfire consumed a total of 3,506 acres. A Spot Request submitted by the Texas A&M Forest Service on August 7th and the Zapata County News were used as a guide for ignition time and rapid spread that followed. The Zapata County News reported that it was started by a vehicle fire along Texas Highway 16 that rapidly spread to 10 acres by the time the Zapata County Fire Department was able to arrive on scene. Several brush trucks were getting stuck in the sandy soil, which hindered suppression activities at the start of the fire. The Texas Forest Service arrived on scene at 2:11PM CDT, with a SPOT requested shortly thereafter at 2:19PM CDT.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 7 to 10, 202311 deaths · 2 events
- Tornadoes and Flash Flooding in New York, August 7 to 8, 2023$1.5 million · EF3 · 18 events
- Hail and Damaging Winds in Maryland, August 7, 20234 injured · $39 million · 4 in hail · 76 events
- Hail and Damaging Winds in South Carolina, August 7, 20231 death · $390,000 · 65 kt wind · 23 events
- Tornado and Flash Flooding in Tennessee, August 7, 2023$4.2 million · EF2 · 35 events
- Hail and Damaging Winds in Georgia, August 7, 2023$322,000 · 1 in hail · 182 events
- Hail and Damaging Winds in Alabama, August 7, 20231 death · $104,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Virginia, August 7, 2023$2.7 million · 3 in hail · 63 events
- Tornadoes and Hail in North Carolina, August 7, 20232 injured · $1.2 million · EF1 · 37 events
- Damaging Winds in Tennessee, August 7, 20231 injured · $1.7 million · 83 kt wind · 30 events
- Flooding and Hail in Pennsylvania, August 7, 20231 injured · $473,000 · 1.75 in hail · 44 events
- Tornado and Flash Flooding in West Virginia, August 7, 2023$33,000 · EF1 · 62 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107205.